Rinsho Shinkeigaku (Clinical Neurology)

Brief Clinical Note

A case of dropped head syndrome suspected due to Dipeptidyl peptidase (DPP)-4 inhibitor use

Takahiro Ota, M.D.1), Kosuke Yoshida, M.D.1), Yasuhiro Suzuki, M.D., Ph.D.1), Kenji Kuroda, M.D., Ph.D.1) and Takashi Kimura, M.D., Ph.D.1)

1)Department of Neurology, National Hospital Organization Asahikawa Medical Center

There have been a few reports on Dipeptidyl peptidase (DPP)-4 inhibitor-induced dropped head syndrome. However, there has been no known report on temporal changes in MRI findings. The patient described here was a 63-year-old man who was prescribed oral sitagliptin (50mg/day) in February 2019. He experienced a dropped head from mid-January 2020, and in early April that year, he was admitted to our hospital for further evaluation. Weakness of the cervical extensor muscles (MMT3) was noted, and MRI findings showed that the posterior cervical muscle group was hyperintense on short inversion time inversion recovery (STIR). We suspected sitagliptin to be the cause of his dropped head and discontinued it. On the 10th day of admission, his posture improved to the median position. One month after discontinuation of sitagliptin, MRI findings showed an improvement in the STIR hyperintensity of the posterior cervical muscle. In conclusion, if the initiation of a DPP-4 inhibitor results in dropped head syndrome, discontinuation of the drug should be considered.
Full Text of this Article in Japanese PDF (2298K)      Full Text of this Article in English HTML

(CLINICA NEUROL, 61: 329−331, 2021)
key words: DPP-4 inhibitor, dropped head syndrome, myopathy

(Received: 21-Dec-20)